Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 23, NWS Lubbock, TX

May 2, 201816 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 2, 2018, 3:23 AM CDT for 16 counties in Texas. It took effect at May 2, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 3:23 AM CDT (08:23 UTC)
In effect from
May 2, 2018, 12:00 PM CDT
Expired
May 2, 2018, 9:10 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3698 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS84 KLUB 020823
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
323 AM CDT Wed May 2 2018

TXZ025-031-037-020930-
/O.CAN.KLUB.FW.A.0023.180502T1700Z-180503T0300Z/
Hall-Motley-Dickens-
323 AM CDT Wed May 2 2018

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR HALL...MOTLEY AND DICKENS COUNTIES...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

Southwest winds will become dry and breezy later this afternoon,
but are expected to remain below critical wildfire thresholds.

$$

TXZ021>024-027>030-033>036-039>042-022100-
/O.UPG.KLUB.FW.A.0023.180502T1700Z-180503T0300Z/
/O.NEW.KLUB.FW.W.0023.180502T1700Z-180503T0300Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
323 AM CDT Wed May 2 2018

..RED FLAG WARNING IN EFFECT TODAY FROM NOON UNTIL 10 PM CDT 
FOR ALL OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 10 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* Wind...Southwest at 20 to 25 mph.

* Humidity...8 to 12 percent.

* Fuels...Critically dry except in those areas that saw heavy
  rainfall this past Sunday.

* Impacts...Fires can spread quickly in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
701 
WWUS84 KLUB 021826
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
126 PM CDT Wed May 2 2018

TXZ021>024-027>030-033>036-039>042-030300-
/O.CON.KLUB.FW.W.0023.000000T0000Z-180503T0300Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
126 PM CDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR ALL OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

* Wind...Southwest at 20 to 25 mph.

* Humidity...8 to 12 percent.

* Fuels...Critically dry except in those areas that saw heavy 
  rainfall this past Sunday.

* Impacts...Fires can spread quickly in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
690 
WWUS84 KLUB 030210
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
910 PM CDT Wed May 2 2018

TXZ021>024-027>030-033>036-039>042-030315-
/O.CAN.KLUB.FW.W.0023.000000T0000Z-180503T0300Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
910 PM CDT Wed May 2 2018

...RED FLAG WARNING IS CANCELLED FOR ALL OF THE SOUTH PLAINS AND
THE SOUTHWEST PANHANDLE FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

The fire danger has diminished as winds and temperatures have
decreased this evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 3:10 AM CDT, 13 minutes earlier.

Area forecast discussion, May 2, 3:10 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
310 AM CDT Wed May 2 2018

.DISCUSSION...
The only changes of significance involved the introduction of
severe thunderstorms across our far NE zones this afternoon, and
also in our far SE zones tonight. This is the result of a dryline
likely to remain in our CWA just long enough this afternoon for
convective initiation, before a second round of convection evolves
later this evening and overnight farther south.

Impressive moisture return characterized by dewpoints as great as
68F was well underway early this morning across the Rolling
Plains and southeast Panhandle, with shallower moisture farther
west immediately behind a retreating dryline. Stratus was slower
to evolve, but should grow to occupy much of the region toward
daybreak. Otherwise, a smattering of high clouds will remain with
us much of the day ahead of a rather vigorous upper cyclone
churning slowly from SOCAL to the Four Corners by this evening.

Although several models show the dryline surging out of our CWA
this afternoon, this does not make much sense given the following
factors: 1) The strongest upper forcing loiters to our west all
afternoon, 2) Exceptionally rich and deep moisture pooling off the
Caprock (which serves to resist dryline propagation), and 3)
Weaker post-dryline winds than yesterday. All these considerations
force our hand into favoring the NAM and HRRR for the dryline
behavior today - which should effectively stall near Highway 83 by
mid-afternoon. SPC's Day 1 outlook also depicts this scenario
well with severe probabilities in the SE Panhandle. Expectation
is for supercell development in/near our far southeast Panhandle
counties by mid-to-late afternoon before these storms race
eastward an encounter an increasingly favorable environment for
tornadoes in far western Oklahoma. Farther south, the dryline
should convect much later in the day or evening once stronger
capping is breached with the arrival of stronger upper winds and
weakly cyclonic SW flow.

The dryline should not retreat as aggressively tonight given the
arrival of upper forcing south of the aforementioned low, but a
westward position near the edge of the Caprock seems reasonable
before a Pacific front glides east after midnight and carries any
nocturnal convection out of the region by daybreak Thursday. A
second window for severe storms is also evident tonight in our SE
zones, but messier convective modes from stronger forcing should
favor a lower degree of severity.

Slightly cooler, but dry and breezy west winds on Thursday will
precede a modest Canadian FROPA overnight ahead of northerly
winds. This front has little chance of stalling in our vicinity by
Friday given an extension of upper troughing carving out overhead,
so we will keep PoPs dry with only some high cloud debris
expected from convection farther south in the Permian Basin.
Rising heights through the weekend with a slow return of modified
Gulf moisture will precede a transition to slightly unsettled W-NW
upper flow next week, with some low-end PoPs still justified in
our domain o/a Tue.

&&

.FIRE WEATHER...
Although SW winds are expected to be less robust than yesterday
(generally 20 mph), very warm and dry air will cause RH values to
again tumble to around 10% over much of the Caprock. A dryline
farther east is expected to stall near Highway 83, which should
suppress critical fire concerns over most of the Rolling Plains.
This is reflected by RFTI values of 2 or less, contrasted with 3
to 6 on the Caprock where a Red Flag Warning runs from noon to 10
PM. Thursday may see a broader low-end wildfire day as RFTIs of 3
and 4 expand over much of the region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 10 PM CDT this evening for
TXZ021>024-027>030-033>036-039>042.

&&

93
Hazardous weather outlook, May 2, 3:10 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
310 AM CDT Wed May 2 2018

TXZ021>044-030815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
310 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across the far southeast
Texas Panhandle this afternoon. Very strong instability and wind
shear will favor supercells capable of producing very large hail
over 2 inches in diameter and wind gusts over 60 mph. The threat
for tornadoes will increase considerably as these storms mature in
far western Oklahoma. West of the dryline, dry and breezy
conditions on the Caprock will create critical wildfire growth. A
Red Flag Warning is in effect for all areas on the Caprock this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical wildfire weather is possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Very limited spotter activation may be requested today.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:36 PM CDTSpecial Weather StatementLUBKing24 min
May 2, 5:01 PM CDTSpecial Weather StatementLUBStonewall44 min
May 2, 5:15 PM CDTSevere Thunderstorm WarningLUBKing27 min

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.